Tigecycline (Wyeth) is a new glycylcycline antimicrobial that has been used in the treatment of deep-seated multidrug-resistant Acinetobacter (MDRA) infections. Unexpected changes in routine hematology or serum chemistry have not been reported.
All patients were managed within the liver ICU and received standard care. Laboratory data were collected daily and entered onto a specialist database. MDRA-positive cultures from blood, bronchoalveolar lavage, drain fluid or samples taken at laparotomy in the context of systemic inflammatory response syndrome resulted in the initiation of tigecycline 100 mg i.v. followed by 50 mg i.v. 12 hourly.
Eleven patients received tigecycline treatment for MDRA infections (seven male). Ten patients had a single course whilst one patient had three courses. Underlying disease states were necrotising pancreatitis (one), polytrauma (one), post hepatectomy (one), acute and acute on chronic liver failure (four), and post-orthotopic liver transplant (four). The median duration of treatment was 9 days (range 4–23 days); courses <7 days were because of patient death (2/11). The mean APACHE II score at initiation of therapy was 18 (range 13–26). Four out of 11 survived to ICU discharge and 3/11 to hospital discharge. Tigecycline was well tolerated but increases in corrected calcium were observed in 9/11 patients. The patient that received three courses of treatment had elevations in corrected calcium after each course. For the 11 patients, the mean corrected calcium before treatment with tigecycline was 2.41 mmol/l. The mean corrected calcium on finishing the course increased to 2.59 mmol/l (P = 0.012). There was no correlation between duration of treatment with tigecycline and degree of change in the corrected calcium level (r = 0.08). Hypercalcaemia resolved on discontinuation of the drug; 7/11 survived >7 days after treatment and had a mean corrected calcium of 2.46 mmol/l, which was not significantly different from pretreatment levels (P = 0.94).
Tigecycline is well tolerated but appears to be associated with an elevated corrected calcium in critically ill patients. This returns to baseline values on discontinuation of the drug.